Hail, Lewis
- When
- August 4, 7:40 AM EST to 7:43 AM EST
- Where
- Lewis County, Vanceburg
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -83.250
Nickel to Golf ball size hail fell in the Vanceburg area.
A series of severe storms moved through Kentucky during the morning and into the afternoon hours of August 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A series of severe storms moved through Kentucky during the morning and into the afternoon hours of August 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 6:16 AM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 716 AM EDT TUE AUG 4 2009 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL SWING THROUGH THE UPPER GREAT LAKES THROUGH WEDNESDAY...SENDING A COLD FRONT INTO THE OHIO VALLEY ON WEDNESDAY NIGHT. A LARGE UPPER LEVEL RIDGE WILL BUILD INTO THE THE EASTERN US BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE CWA IN RESPONSE TO A WEAK MIDLEVEL DISTURBANCE AND A DEVELOPING LOW LEVEL JET. ELEVATED CAPE VALUES AROUND 2500 J/KG AND MODEST 0-6 KM SHEAR AROUND 30 KT MAY ALLOW SOME OF THESE STORMS TO PRODUCE MARGINALLY SEVERE HAIL...ESPECIALLY IF ANY OF THE HIGH 0-3 KM HELICITY IS REALIZED AND ALLOWS THE STORMS TO ROTATE. LLJ WILL WEAKEN LATER THIS MORNING WHICH MAY ALLOW STORMS TO WEAKEN IN INTENSITY FOR A BIT...HOWEVER...AIRMASS WILL QUICKLY AND STRONGLY DESTABILIZE BY LATE MORNING AND WILL FAVOR STRONG UPDRAFTS AND THE POTENTIAL FOR DAMAGING WINDS AND SEVERE HAIL. WHILE MODELS ARE OVERDOING THE DEGREE OF INSTBY...UPPER 60S AND LOW 70S DEWPOINTS ARE WORKING THEIR WAY UP THE OHIO RIVER AND WILL LIKELY SPREAD INTO THE CWA LATER ON...SO CAPE VALUES OF AT LEAST 3000 J/KG SEEM LIKELY LATER TODAY. WILL NEED TO WATCH TRENDS CLOSELY AS LATEST RUNS OF THE NAM AND RUC ARE SHOWING STRONGER 500-HPA WINDS THAN PREVIOUSLY FORECAST FOR LATER TODAY. IF THESE MODELS ARE CORRECT...THIS WOULD LEAD TO INCREASED DEEP LAYER SHEAR AND THE THREAT FOR A MORE ORGANIZED SEVERE WEATHER EVENT THIS AFTERNOON. SEVERAL WEAK UPPER IMPULSES WILL KEEP THE THREAT FOR SCATTERED SHOWERS AND STORMS AROUND THROUGH MUCH OF THE DAY FOR THE ENTIRE AREA. HOWEVER...MAIN FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE ASSOCIATED WITH A STRONGER SHORTWAVE...CURRENTLY RESPONSIBLE FOR A FEW CONVECTIVE COMPLEXES OVER THE CENTRAL PLAINS. THIS ACTIVITY WILL SPREAD SOUTHEAST LATER TODAY...WITH THE POSSIBILITY OF AN ORGANIZED CONVECTIVE COMPLEX AFFECTING THE SOUTHWEST PORTIONS OF THE CWA LATER THIS AFTERNOON AND THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... COMPLEX PATTERN WILL CONTINUE INTO WEDNESDAY AS SEVERAL DISTURBANCES MOVE OVERHEAD WITHIN NORTHWESTERLY FLOW ALOFT...AND A COLD FRONT SAGS SOUTHWARD INTO NORTHERN PORTIONS OF THE CWA. THIS WILL KEEP CHANCES FOR CONVECTION CONFINED TO MAINLY THE SOUTHERN HALF OF THE CWA ON WEDNESDAY. MAINTAINED LOW CHANCE TO SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF OF THE CWA WEDS NIGHT AND THURS AS FRONT HANGS AROUND THE AREA AND DISTURBED NORTHWESTERLY FLOW ALOFT CONTINUES. CONDITIONS WILL DRY OUT THURS NIGHT. STAYED CLOSER TO COOLER MET NUMBERS THROUGH THE PERIOD...IF NOT A DEGREE OR TWO COOLER. && .LONG TERM /FRIDAY THROUGH MONDAY/... TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH MOVES THROUGH THE OHIO VALLEY REGION. AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER 80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND SUNDAY. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS PUSHING SLOWLY SOUTHEAST ACROSS THE AREA EARLY THIS MORNING AND THEY SHOULD CONTINUE TO AFFECT THE TAF SITES FOR THE FIRST HOUR OR TWO OF THE PERIOD. THINK WE MAY THEN SEE A BIT OF A LULL BEFORE THINGS GET GOING AGAIN LATER THIS AFTERNOON. STRONG INSTABILITY IS FORECAST TO DEVELOP THIS AFTERNOON ACROSS THE REGION. SERIES OF WEAK MID LEVEL SHORT WAVES ARE FORECAST TO MOVE ACROSS THE REGION THROUGH THE TAF PERIOD. THE COMBINATION OF THE MID LEVEL FORCING AND SOME DECENT INSTABILITY WILL LEAD TO A THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE TAF PERIOD. WILL GO AHEAD AND COVER THE CHANCE FOR THIS AFTERNOON INTO THIS EVENING WITH A VCSH/CB. AFTER THAT WILL LEAVE MENTION OUT OF THE TAFS BUT POSSIBILITY WILL EXIST FOR SOME ADDITIONAL THUNDERSTORMS OVERNIGHT. OUTLOOK...A CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HAWBLITZEL NEAR TERM...HAWBLITZEL SHORT TERM...HAWBLITZEL LONG TERM...PARKER AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 458 AM EDT TUE AUG 4 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-050900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 458 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. WITH A VERY HUMID AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
523 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL ENGLEWOOD 39.86N 84.31W
08/04/2009 E0.75 INCH MONTGOMERY OH PUBLIC
&&
HAWBLITZELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 608 AM EDT TUE AUG 4 2009 OHZ060-061-041045- MONTGOMERY OH-PREBLE OH- 608 AM EDT TUE AUG 4 2009 ...A STRONG THUNDERSTORM WILL AFFECT PREBLE AND MONTGOMERY COUNTIES THROUGH 645 AM EDT... AT 605 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF THUNDERSTORMS ACROSS EASTERN PREBLE AND WESTERN AND SOUTHERN MONTGOMERY COUNTIES...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER. LOCATIONS IMPACTED INCLUDE... GRATIS...TROTWOOD...NORTHRIDGE...WEST CARROLLTON...MORAINE... MIAMISBURG AND DAYTON. IN ADDITION...BROOKVILLE...NEW LEBANON...FARMERSVILLE...FORT MCKINLEY...SHILOH...DREXEL AND GERMANTOWN ARE NEAR THE PATH OF THESE STORMS. FREQUENT AND VERY DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM HAIL 4 ESE LEBANON 39.41N 84.15W
08/04/2009 E1.00 INCH WARREN OH LAW ENFORCEMENT
NEAR MILE MARKER 32 ON INTERSTATE 71.
&&
HATZOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 740 AM EDT TUE AUG 4 2009 KYZ092-093-OHZ073-077>082-041215- CAMPBELL KY-KENTON KY-CLERMONT OH-HAMILTON OH-HIGHLAND OH-BROWN OH- ROSS OH-PIKE OH-ADAMS OH- 740 AM EDT TUE AUG 4 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ADAMS... WESTERN PIKE...SOUTHWESTERN ROSS...BROWN...HIGHLAND...EASTERN HAMILTON...CLERMONT...KENTON AND CAMPBELL COUNTIES THROUGH 815 AM EDT... AT 737 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DEER PARK TO BUFORD TO 6 MILES SOUTH OF SOUTH SALEM...MOVING SOUTH AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... BAINBRIDGE...NORWOOD...MARIEMONT...MARSHALL...WILLIAMSBURG... SARDINIA...MOUNT ORAB AND BATAVIA. IN ADDITION...PERINTOWN...BERRYSVILLE...SUMMERSIDE...FAIRFAX... MOWRYSTOWN...WILLOWVILLE...NEWTOWN AND DRY RUN ARE NEAR THE PATH OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 814 AM EDT TUE AUG 4 2009 INZ073>075-080-041245- DEARBORN IN-RIPLEY IN-OHIO IN-SWITZERLAND IN- 814 AM EDT TUE AUG 4 2009 ...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...OHIO...RIPLEY AND SOUTHERN DEARBORN COUNTIES THROUGH 845 AM EDT... AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR BENHAM...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... MOORES HILL...DILLSBORO AND AURORA. IN ADDITION...BENHAM...OLEAN...CROSS PLAINS...MANCHESTER...COLD SPRINGS...FRIENDSHIP...FARMERS RETREAT AND AVONBURG ARE NEAR THE PATH OF THIS STORM. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. WOODRUM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 834 AM EDT TUE AUG 4 2009 KYZ100-OHZ081-088-041300- LEWIS KY-SCIOTO OH-ADAMS OH- 834 AM EDT TUE AUG 4 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS... SOUTHWESTERN SCIOTO AND NORTHEASTERN LEWIS COUNTIES THROUGH 900 AM EDT... AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR ROME...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... VANCEBURG...CAMP DIX...ROSEMOUNT...PORTSMOUTH AND NEW BOSTON. IN ADDITION...LOMBARDSVILLE...SANDY SPRINGS...TURKEY CREEK LAKE... STRICKLETT...BUENA VISTA...KINNICONICK...MCDERMOTT AND GARRISON ARE NEAR THE PATH OF THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. WOODRUM
The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
5 flash flood, 2 hail, 1 flood. Local standard time, as filed.
Nickel to Golf ball size hail fell in the Vanceburg area.
Water was reported rushing over roads and entering a gas station building.
Water was crossing Highway 355 due to flash flooding caused by heavy rainfall.
Two people were rescued from their vehicle trapped on a flooded bridge on Big Twin Creek Road.
Water was reported crossing State Routes 465 and 47.
Flooding forced the evacuation of a trailer on Teresita Road.
High water was still present on area roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189276, 189282, 189336, 189345, 189341, 189340, 189343, 189382.